Welcome to the January 2015 REBELCast, where Swami and I are going to tackle a very important scenario that comes up in the daily practice of not only Emergency Medicine, but also in Medicine. Today we are going to specifically tackle one topic:
Topic: Is the use of cephalosporin antibiotics in patients with a history of penicillin class antibiotics safe?
January 2015 REBELCast Podcast
What clinical question will be covered in the January 2015 REBELCast?
Question: Can we give cephalosporins to patients with a history of penicillin allergy without risking a significant allergic reaction?
OR: Is the classic teaching of a 10% cross-reactivity between cephalosporin and penicillin antibiotics true?
What specific article will we be covering?
Article: Campagna JD et al. The use of cephalosporns in PCN-allergic patients. JEM 2012; 42(5): 612-20. PMID: 21742459
What is the clinical bottom line for the above clinical question:
Bottom Line: The often quoted 10% “cross-reactivity” rate between penicillins and cephalosporins is inaccurate based on the best available evidence. The true rate is somewhere between 1 – 3%.
Summary Table by Bryan Hayes, PharmD
January 2015 REBELCast Show Notes
For more on the above topic checkout:
- ALiEM: Mythbuster: The 10% Cephalosporin-Penicillin Cross-Reactivity Risk by Bryan Hayes, PharmD
- Emergency Medicine Literature of Note: Cephalosporins can be Used in Penicillin Allergy by Ryan Radecki, MD
- PulmCrit (EMCrit): Anaphylaxis to Penicillins isn’t a Contraindication to Meropenem
Latest posts by Salim Rezaie (see all)
- Door to Furosemide (D2F) in Acute CHF…Really? - November 27, 2017
- It’s Time for Tranexamic Acid (TXA) in Massive Hemorrhage - November 20, 2017
- REBEL Cast Episode 42: Research From the Past Year – In the Pipeline - November 13, 2017